Bodybuilder shows off serious damage steroids have done to his body in a bid to warn others
| Last updated
A bodybuilder has revealed the serious damage steroids have done to his body, after spending nine months inside his house with painful boils.
Dave Hartrey, 24, from Waterford, Ireland, is begging doctors for help after he experienced two severe breakouts which left him in agony. As a result, the online fitness instructor has been left with keloid scars on his back, chest and arms.
A keloid scar is an enlarged, raised scar that can be pink, red, skin-coloured or darker than the surrounding skin.
"I've always been a big advocate of fitness and have worked out on and off since I was 15," says Dave.
“When I was 20 years old, I started training with a bodybuilder and I really enjoyed training with him, so decided to go down the bodybuilding route too.
“When you go to the gym and start making progress people accuse you of taking steroids, and as bodybuilding is a short career, I decided to just go for it.
"It’s really important to mention how with steroids, you're rolling the dice from the start because when taking testosterone, your body may not produce the same level naturally after, not to mention the other dangers.
"I got mine off a guy in my gym, which I wouldn't recommend doing whatsoever because you could be taking anything!”
As well as two severe break outs of acne and boils, Dave had one more bout after he stopped taking the drugs.
"I ended up having my first breakout on my back midway through 2020, and this was when I lowered the amount I was taking," he continues.
"A lot of people have said to me why didn’t I stop after the first boil, but I was working towards a bodybuilding show which I'd already put years of hard work into.
"I consulted some of the best coaches in the business. I trusted them and I trusted their advice, and we tried to come up with a cycle where I wouldn't break out.
"In February 2021 I had my second breakout and this time there were a lot more boils in new places, so now I had them on my back, chest, face, and arms.
"Around the same time, I got invited to train with some of the top bodybuilders and for me, this was massive!
"However, by this point I realised I was neglecting every part of my life and my back was covered in boils. The pressure from normal day-to-day things made them pop and I was in agony."
Dave pulled out of the show and stopped taking the steroids, but went on to have another breakout which he describes as 'the worst ever' and left him housebound for nine months.
"I’m now on a waiting list for a consultation about having the scars lasered off or injected but I don’t have any concrete plans as of yet," says Dave.
"This experience has given me so much perspective, I've grown so much and I’m glad I have this platform on TikTok to help others."
The side effects of anabolic steroids in men can include: reduced sperm count; infertility; shrunken testicles; erectile dysfunction; hair loss; breast development; increased risk of prostate cancer; severe acne and stomach pain. You can read more here.